MAUDE Adverse Event Report: VOLCANO CORPORATION CORE; SYSTEM, IMAGING, PULSED ECHO, ULTRASONIC

VOLCANO CORPORATION CORE; SYSTEM, IMAGING, PULSED ECHO, ULTRASONIC
Model Number CORE
Medical Device Problem Code Thermal Decomposition of Device (1071)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/17/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Not applicable as there is no patient involvement regarding this malfunction.Lot number and expiration date are not applicable to this device.The implant or explant dates are not applicable to this device.Initial reporter is a sales manager for the manufacturer.
 
Event or Problem Description
This case was reviewed and investigated according to the manufacturer's policy.An internal review of similar complaint descriptions reported under mdr 2939520-2018-00023 of no ao pressure signal displaying prompted a re-investigation of the returned device as a similar complaint.On 05/07/2018, the manufactures sr.Manufacturing engineer, was requested to assist with the evaluation of the manufactures device bedside utility box (bub).Visual inspection of the returned bub was performed.No external physical damage was observed.The bub cover was removed to disassemble for a careful internal examination.No burnt smell was detected before or after disassembling the device.Discoloration and damage was noticed on the capacitor (c95) that is located on an internal board inside the manufactures device.According, to the inspection of the failed bub, the capacitor c95 appeared discolored due to excessive heat due to the capacitor failing.Measuring continuity of tp23 and tp21 to ground using multimeter, it was found that the 12v output is shorted.The circuit is designed to not supply power if a short is detected.The ao/ecg twin-ax cable connector requires 12v to power on, so this confirms that the failure was caused by the failed capacitor inside of the bub.This malfunction is being reported because a reinvestigation of the device found the capacitor had shorted and appeared discolored due to excessive heat.There is a potential for harm if the malfunction were to recur.
 
Event or Problem Description
This follow-up supplemental report #1 is being submitted to report additional investigation findings, to wit: there is no potential for harm if the malfunction were to recur.The investigation performed for this case indicates that an electrical component (capacitor c95) was damaged and discolored due to a short circuit which generated excessive heat.The manufacture's device is designed and tested to be in compliance with iec 60601-1 2005 edition, sub clause 11.2 - fire prevention and 11.3 - constructional requirements for fire enclosures of me equipment.Therefore, in the presence of a shorted capacitor within the manufacture's device, based on the design and specification of the manufacture's device, and further validated by safety testing and associated certification, such a fault condition would not result in being a source of ignition in the environment of intended use resulting in an explosion or fire.Potential consequences to the patients and hospital staff for this incident and if this incident were to recur would be to abandon use of manufacture's device technology due to no signal.This case was reviewed and investigated according to the manufacturer's policy.(b)(4).

Brand Name
CORE
Common Device Name
SYSTEM, IMAGING, PULSED ECHO, ULTRASONIC
Manufacturer (Section D)
VOLCANO CORPORATION
2870 kilgore road
rancho cordova CA 95670
MDR Report Key7575988
Report Number2939520-2018-00047
Device Sequence Number19188485
Product Code IYO
UDI-Device Identifier00845225010300
UDI-Public(01)00845225010300(11)171206
Combination Product (Y/N)N
Initial Reporter StateMS
Initial Reporter CountryUS
PMA/510(K) Number
K133641
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/17/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other Health Care Professional
Device Model NumberCORE
Device Catalogue Number400-0100.02
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/01/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/07/2018
Supplement Date Received by Manufacturer02/06/2019
Initial Report FDA Received Date06/06/2018
Supplement Report FDA Received Date02/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1